Description: These toxins damage the inner wall of the intestines and cause inflammation and diarrhea. Antibiotic-associated colitis, also called antibiotic-associated enterocolitis, can occur following antibiotic treatment. The bacteria Clostridia difficile are normally found in the intestines of 5% of healthy adults, but people can also pick up the bacteria while they are in a hospital or nursing home. When antibiotics are given, most of the resident bacteria are killed. With fewer bacteria to compete with, the normally harmless Clostridia difficile grow rapidly and produce toxins.
Epidemology: Those most at risk are people, especially older adults, who take antibiotics and also get medical care. Among 26,294 hospitalized patients monitored by the Boston Collaborative Drug Surveillance Program (BCDSP), 8,948 (34%) received at least one antibiotic, and none were diagnosed as having drug-induced colitis to in-hospital antibiotic exposure. C. difficile was estimated to cause almost half a million infections in the United States in 2011, and 29,000 died within 30 days of the initial diagnosis.
Symptoms: Complications of antibiotic-associated colitis include severe dehydration, imbalances in blood minerals, low blood pressure, fluid accumulation in deep skin (edema), enlargement of the large intestine (toxic megacolon), and the formation of a tear (perforation) in the wall of the large intestine.